Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Blacksburg, VA

July 18, 2003Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2003, 9:14 PM EDT for Buckingham County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:14 PM EDT (01:14 UTC)
Expired
Jul 18, 2003, 9:45 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 152 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 190114
SVRRNK
VAC029-190145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA

* UNTIL 945 PM EDT.

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF BUCKINGHAM...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS THREATENED THROUGH 945 PM EDT INCLUDE
  DILLWYN...
  GOLD HILL...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3762 7871 3740 7847 3768 7826 3774 7855

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 18, 9:10 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
910 PM EDT FRI JUL 18 2003

TSRA DEVELOPED ALONG THE BLUE RIDGE IN NW NC AND FAR SW VA LATE THIS
AFT AND MOVED SE...DEVELOPING A SHORT LINE WITH DAMGING WINDS BEFORE
IT EXITED THE CWA. A FEW ADDITIONAL STORMS THEN DEVELOPED ALONG A
BOUNDARY EXTENDING NEWD INTO SW VA. THESE ISOLD CELLS HAVE BEEN
PULSING PERIODICALLY TO SEVERE...BUT ALSO REMAIN LONG LIVED. WE HAVE
HAD SEVERAL REPORTS OF WIND DAMGE...AND ONE REPORT OF LARGE HAIL
WITH THESE STORMS.

HAVE NOT HAD MUCH TIME TO LOOK ELSEWHERE...BUT BROKEN LINE OF
CONVECTION TO THE NORTH WHICH HAS RACED OUT AHEAD OF THE SFC FNT IS
WEAKENING...AND LAPS/MSAS SHOWS STABILIZING AIRMASS IN SE WV.
HOWEVER...THAT ARE HAS NOT BEEN WORKED OVER YET...AND THE STABLE
LAYER IS PRON SHALLOW- THINK THOSE STORMS WILL MAKE IT INTO SE WV.
WILL TRY TO GET A QUICK UPDATE OUT BEFORE 10 PM.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jul 18, 5:57 AM EDT, 15 hours 17 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY NORTH AND WEST OF A LINE EXTENDING FROM BROOKNEAL IN
CHARLOTTE COUNTY VIRGINIA...THROUGH MARTINSVILLE IN HENRY COUNTY
VIRGINIA...TO BOONE IN WATAUGA COUNTY NORTH CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE
OF A COLD FRONT WHICH WILL SWEEP SOUTHEAST THROUGH SOUTHEAST WEST
VIRGINIA LATE TODAY...AND THROUGH SOUTHWEST AND SOUTH CENTRAL
VIRGINIA AND NORTHWEST NORTH CAROLINA TONIGHT.  OTHER SCATTERED
STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY OF AN
OLD AND NEARLY STATIONARY FRONTAL BOUNDARY ALONG THE VIRGINIA AND
NORTH CAROLINA BORDER.

SOME OF THE STORMS MAY BECOME SEVERE AFTER 300 PM EDT AND BE
ACCOMPANIED BY DIME OR LARGER SIZED HAIL AND WIND GUSTS EXCEEDING 60
MPH.  ALTHOUGH THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH
BY MID EVENING AS SURFACE TEMPERATURES BEGIN TO COOL...ANY
THUNDERSTORMS PERSISTING INTO THE OVERNIGHT HOURS...ESPECIALLY EAST
OF THE BLUE RIDGE...MAY BE ACCOMPANIED BY VERY HEAVY RAIN AND
FREQUENT LIGHTNING.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.

WERT

In the hours before

Special weather statement, Jul 18, 4:58 PM EDT, 4 hours 16 minutes before
NCZ003-019-VAZ016-032-182245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457PM EDT FRI JUL 18 2003

...STRONG STORMS WITH DEADLY LIGHTNING HAVE DEVELOPED..

AT 4:57 PM RADAR SHOWED AN AREA OF THUNDERSTORMS WITH FREQUENT
DEADLY LIGHTING. EXPECT RAINFALL RATES OF UP TO AN INCH AN HOUR
WITH THESE STORMS...ALONG WITH WIND GUSTS TO AROUND 40 MILES AN
HOUR. THESE STORMS ARE EXPECTED TO CONTINUE THROUGH 6:00 PM.

RMG
Local storm report, Jul 18, 9:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    1N MADISON HEIGHTS        VA   WIND DAMAGE
07/18/03   AMHERST                        TREE DOWN ACROSS ROUTE
                                          130. REPORTED BY AMHERST
                                          SHERIFFS OFFICE.

0808 PM    3N MADISON HEIGHTS        VA   WIND DAMAGE
07/18/03   AMHERST                        TREE DOWN ON MOUNTAINVIEW
                                          DRIVE. REPORTED BY
                                          AMHERST SHERIFFS OFFICE.

0821 PM    10NE MADISON HEIGHTS      VA   WIND DAMAGE
07/18/03   AMHERST                        TREE DOWN ON GLORYLANE
                                          ROAD. REPORTED BY AMHERST
                                          SHERIFFS OFFICE.
Local storm report, Jul 18, 9:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT FRI JUL 18 2003

CORRECTED LAST ENTRY TIME OF DAMAGE

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    1N MADISON HEIGHTS        VA   WIND DAMAGE
07/18/03   AMHERST                        TREE DOWN ACROSS ROUTE
                                          130. REPORTED BY AMHERST
                                          SHERIFFS OFFICE.

0808 PM    3N MADISON HEIGHTS        VA   WIND DAMAGE
07/18/03   AMHERST                        TREE DOWN ON MOUNTAINVIEW
                                          DRIVE. REPORTED BY
                                          AMHERST SHERIFFS OFFICE.

0834 PM    10NE MADISON HEIGHTS      VA   WIND DAMAGE
07/18/03   AMHERST                        TREE AND POWERLINES DOWN
                                          ON GLORY LANE ROAD.
                                          REPORTED BY AMHERST
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:30 PM EDTSevere Thunderstorm WarningRNKAmherst15 min
Jul 18, 8:39 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham36 min
Jul 19, 1:41 PM EDTSevere Thunderstorm WarningRNKPatrick34 min
Jul 19, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin45 min
Jul 19, 5:12 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt48 min
Jul 19, 5:41 PM EDTSevere Thunderstorm WarningRNKFloyd49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.